Save Money in this Sunday's paper

comments

Yes, I can be a jerk, but it may be my meds

By Justin Moyer
The Washington Post.

I cut off other drivers in traffic, then flip them the bird. I hang up on customer service representatives telling me why they can’t replace my broken refrigerator.

I’m irritable. But it may not be my fault, at least not entirely.

I was given a diagnosis of epilepsy in 2001, when I was 24. Luckily, my seizures are easily controlled by a drug called levetiracetam, also known as Keppra. Its side effects, according to the manufacturer’s Web site, include “psychotic symptoms, suicidal ideation, irritability and aggressive behavior.”

I’ve been spared the worst of these. But irritability? Well, I once screamed at a man on the street who saw me carrying a heavy air conditioner and dared to suggest that it might be smarter to put the unit in my car.

But irritability is a vague condition. It’s not a specific malady such as a rash or vomiting, but a state of mind. It even appears in the Diagnostic and Statistical Manual of Mental Disorders.

I could blame a pharmaceutical for my anger-management failures. But before I took Keppra, I was an impatient child, a moody teenager and a testy young adult. You could say I’ve been irritable since birth.

How much of my current irritability is Keppra, and how much is just me?

“There’s one end of the bell curve where it’s obvious,” says David Spencer, a professor of neurology at Oregon Health and Science University in Portland. “The behavior is way out of range.”

Spencer describes two of his patients who may have been driven to abnormal behavior by levetiracetam. One, a “mild-mannered” academic, collared a student who asked about a grade. Another started displaying psychotic behavior, left his family and moved to Mexico.

“Those are exceptions. The common one is ‘He’s a little snappier than he used to be,’ ” Spencer says. But it’s hard to parse the chemical and the psychological. “Was it just something that happened to him, or was it the drug?”

No one can say for sure.

Suddenly ‘quick to flash’

“If you find somebody who can, I’d like to talk to them,” says Steve White, the scientific director of a program at the University of Utah that aims to develop anticonvulsant drugs for people who are prone to seizures. White points out that 30 percent of epilepsy patients are depressed and don’t necessarily need Keppra to be irritable.

White has special authority in thinking about levetiracetam: After having a seizure related to a brain tumor, he started taking the drug.

“I noticed in myself a ‘quick to flash,’ if you will,” White says, describing moments of road rage. “That’s not my normal temperament.”

White was taking what he calls a “pretty high dose” of levetiracetam – 2,000 milligrams per day. (I take 2,500 per day.) Still, he was reluctant to blame the medicine for his troubles.

“There was a lot of anxiety,” he says. “I made my career doing epilepsy research and then – to have a seizure? . . . I was angry.” White switched to another medication.

Is it all in their minds?

Figuring out whether an outburst is chemically induced gets more complicated when you factor in suggestibility: If a person thinks a drug may make him drowsy or dizzy, there’s a good chance he’ll feel drowsy, dizzy or both. This is called the “nocebo effect,” a harmful consequence that results from the expectation of a harmful consequence.

“The principle of informed consent obligates physicians to explain possible side effects when prescribing medications,” reads a paper published last year in the American Journal of Bioethics that discussed how nocebo effects could be minimized. “This disclosure may itself induce adverse effects.”

“We want to warn people of potential side effects, but not suggest,” Spencer says.

Protected but prickly

Part of a second generation of anticonvulsant drugs developed since 1989, Keppra offers consistent seizure control with side effects deemed more tolerable than those of medications of the first generation.

My previous medication – valproic acid, also known as Depakote – can cause liver damage. According to a National Institutes of Health study, it’s also associated with a loss of bone density, and my neurologist told me it would increase my chances of osteoporosis. Compared with such side affects, irritability seems minor.

Simontacchi describes Keppra as a “blockbuster success” for UCB and for those living with epilepsy. Safer called it “a fairly smooth drug” – the irritability issue aside, I had trouble finding anyone who would criticize the drug.

Still, when I become enraged that the guy in front of me at the post office is in line just to buy stamps that he could buy from a machine, I wonder how much my medicine contributes to my prickliness. For me, life without levetiracetam would be difficult. But as it protects me, it may be making me a jerk.

Hide Comments

This affects comments on all stories.

Cancel OK

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more



Hide Comments

This affects comments on all stories.

Cancel OK

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more


Quick Job Search
Salary Databases
Your 2 Cents
Share your opinion with our Partners
Learn More